Georgia, 2006

Hail and Damaging Wind in Georgia, July 1, 2006

July 1, 2006 · NWS FFC · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 1, 4:30 PM EST, 2 hours earlier.

Area forecast discussion, Jul 1, 4:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SAT JUL 1 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
THE UPPER LEVEL RIDGE BUILDS WESTWARD THROUGH MONDAY. MODELS IN
PRETTY GOOD AGREEMENT AS FAR AS HANDLING WEAK SHORT WAVE THIS
EVENING. CONTINUED LOW POPS ACROSS NORTH GEORGIA...PARTICULARLY THE
NORTHEAST MOUNTAINS AS VORT MAX MOVES ACROSS. SOUTHERLY FLOW AT
SURFACE WILL INCREASE MOISTURE THROUGH MONDAY. WILL CONTINUE LOW
POPS ACROSS NORTH TOMORROW AS UPSLOPE EXPECTED TO ENHANCE
CONVECTION. HIGH TEMPERATURES WILL CONTINUE TO BE A CATEGORY ABOVE
NORMAL WITH LOWS NEAR NORMAL THROUGH SHORT TERM.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
THE UPPER RIDGE BREAKS DOWN TUESDAY AS MOISTURE CONTINUES TO
INCREASE WITH ISOLATED CONVECTION THROUGH WEDNESDAY. A COLD FRONT
APPROACHES LATE WEDNESDAY AND SLOWLY MOVES SOUTHEAST....TO CENTRAL
GEORGIA ON THURSDAY AND SOUTH GEORGIA BY EARLY FRIDAY. FRONT WILL
ACT AS FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. DRIER AIR
FILTERS INTO NORTH GEORGIA BY SATURDAY...WITH LINGERING CONVECTION
ACROSS CENTRAL AREAS.

&&

.AVIATION...
CONVECTION CONFINED TO AREAS OUTSIDE OF ATL METRO AREA FOR THE MOST
PART. COULD SEE AN ISOLD TSRA WITH DIAM LESS THAN 2NM NEAR KATL BUT
MOST ORGANIZED ACTIVITY WILL BE 100NM NORTH OF KAHN. ISOLD-SCT TSRA
ALSO LIKELY NEAR KCSG. ACTIVITY WILL DECREASE AFTER 03Z.

HAZE AND FOG SHOULD BE A LITTLE MORE SIGNIFICANT TONIGHT THAN
PREVIOUS NIGHTS AS SFC TO 925MB WINDS BECOME E THEN SE BY 12Z. LOW
LEVEL MOISTURE SHOULD INCREASE A LITTLE TONIGHT AS WELL. WILL PLAN
ON TAKING VSBYS DOWN TO 3-5SM AT MOST SITES EXCEPT KATL WITH TEMPO
1-2SM BETWEEN 10Z-12Z. KATL SHOULD STAY JUST ABOVE 6SM WITH A PERIOD
OF 5-6SM FROM 10Z-12Z.

AS MENTIONED...SFC WINDS WILL VEER TO SE AT 12Z THEN COULD BECOME
MORE SLY AFTER 14Z. GFS GUIDANCE INDICATES SW SFC FLOW BUT PRESSURE
GRADIENT INDICATES MORE SLY WINDS LIKELY. FLOW FROM SFC TO 850MB
NEARLY DUE SOUTH SO NO MATTER HOW MUCH MIXING WE GET...SHOULD NOT
SEE MUCH SW SFC WINDS.

ISOLD TSRA AGAIN POSSIBLE SUNDAY BETWEEN 18Z-00Z BUT POINT
PROBABILITIES (5 TO 10 PCT) TOO LOW TO MENTION IN FORECAST FOR NOW.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         71  94  72  92 /  10  10   5  10
ATHENS          67  98  70  94 /  10  10   5  10
GAINESVILLE     68  92  72  91 /  20  10  10  10
ROME            66  99  70  95 /  10  10  10  10
COLUMBUS        70  99  74  97 /  10  10   5  10
MACON           67  99  71  97 /  10  10   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Jul 1, 4:54 AM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 AM EDT SAT JUL 1 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
554 AM EDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME NORTH GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE SOUTHEAST U.S. COAST WILL CONTINUE
TODAY. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
TENNESSEE VALLEY REGION THIS AFTERNOON AND TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORM THAT DEVELOPS WILL BE
FREQUENT LIGHTNING AND STRONG GUSTY WINDS.

.DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF NORTH
GEORGIA THIS AFTERNOON AND EVENING AS A WEAK UPPER LEVEL
DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY. THE AIRMASS ACROSS
NORTH GEORGIA IS EXPECTED TO BECOME MODERATELY UNSTABLE THIS
AFTERNOON WITH CAPES INCREASING INTO THE 1000 TO 2000 RANGE AND
LIFTED INDICES FROM A MINUS ONE TO MINUS 3. HOWEVER...WITH LIMITED
MOISTURE...ONLY ISOLATED THUNDERSTORM COVERAGE WILL BE POSSIBLE.
SOME OF THE THUNDERSTORMS MAY BE STRONG BUT ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS AT THIS TIME. THE BEST CHANCE FOR THUNDERSTORMS
WILL BE NORTH OF A ROME TO CLEVELAND LINE AND BETWEEN THE HOURS OF
3 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH GEORGIA SUNDAY...THEN
ACROSS NORTH AND CENTRAL GEORGIA MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 1, 6:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 PM EDT SAT JUL 1 2006

GAZ069-012345-
718 PM EDT SAT JUL 1 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
UPSON COUNTY UNTIL 745 PM EDT...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE ROCK...MOVING SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS
IT MOVES ACROSS UPSON COUNTY. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE THOMASTON. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 52 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Upson

When
July 1, 6:30 PM EST to 6:52 PM EST
Where
Upson County, 2 mi N of Thomaston
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.933, -84.333

Reports of hail, ranging in size from pennies to quarters, were received from the public in the Thomaston area. The Upson County Emergency Management Director reported nickel-sized hail from just southeast to 2 miles north of Thomaston.

Thunderstorm Wind, Upson

When
July 1, 6:45 PM EST to 6:55 PM EST
Where
Upson County, Thomaston
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
32.900, -84.333

The Upson County Emergency Management Director reported that a couple of trees were down on homes at two different locations, one in downtown Thomaston and another just southeast of Thomaston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526525, 5526526.